The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.
Unfortunately hair and nail changes are a known side effect of targeted therapy. Hair loss as well as hair changes….like what was once straight becoming curly….can occur. Here is a report that talks about it:
Hair and nail adverse events during treatment with targeted therapies for metastatic melanoma.
Dika, Patrizi, Ribero, et al. Eur J Dermatol. 2016 Jun 1.
Targeted therapies for melanoma have shown clinical benefit in increasing the survival of metastatic patients. Cutaneous adverse events have been reported, but hair and nail data have been rarely detailed. Patients treated with BRAF and MEK inhibitors for metastatic melanoma underwent dermatological evaluation before the start of each treatment and after every four weeks. Pull test, global photography, dermoscopy/trichoscopy and scalp biopsy were performed. Appendages adverse events were graded using the National Cancer Institute's Common Terminology Criteria. Of the 24 patients included, 14 underwent treatment with a selective BRAF inhibitor; 10 received a combined treatment (dabrafenib/trametinib). Adnexal adverse events were common in the group of patients receiving vemurafenib, and included hair kinking, acute hair loss, and hair colour changes, often present in association, classified as G2 in three patients and G1 in eight. Dabrafenib alone induced hair kinking and colour changes in 60% of the patients. Combined treatment with dabrafenib/trametinib did not induce hair changes. Onycholysis was the most common nail side effect, and the unique side effect of dabrafenib (alone or in combination). Vemurafenib also induced acute paronychia and brittle nails. All nail side effects were graded as G1. Hair and nail side effects during targeted therapy for melanoma are not rare. The early recognition and cure of such side effects by dermatologists is of benefit to ensure the need for dose reduction or drug discontinuation.
I am sorry that your mom may have to deal with one more insult from her melanoma treatment. I suppose you could consider stopping treatment…however, given the alternatives and the way melanoma plays, that could be very risky. I would certainly talk to her oncologist about her hair changes.
Thank you for the very thoughtful and informative reply. It is helped me further understand what is going on, and eventually make better decisions.
Viewing 0 reply threads
You must be logged in to reply to this topic.
About the MRF Patient Forum
The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.
The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.